Tennessee, 2013Hail and Damaging Winds in Tennessee, May 21, 2013
May 21, 2013 · NWS OHX · 31 events in 16 counties and zones
Three separate squall line/bowing segments began impacting the Middle Tennessee area around mid day and ending around midnight. These systems produced mostly damaging straight line winds with some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $414,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three separate squall line/bowing segments began impacting the Middle Tennessee area around mid day and ending around midnight. These systems produced mostly damaging straight line winds with some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 21, 9:12 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 21, 9:12 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1012 AM CDT TUE MAY 21 2013
.UPDATE...
UPPER LOW SPINNING OVER THE TX PANHANDLE WILL BE THE MAIN WEATHER
MAKER ACROSS THE SOUTHERN CONUS TODAY...INCLUDING MIDDLE TN.
DOWNSTREAM OF THIS UPPER LOW IS A BOUNDARY LIT UP WITH CONVECTION
FROM SRN OK TO WRN TN. THESE CONVECTIVE COMPLEXES WILL CONTINUE TO
PUSH EAST-NORTHEAST BUT THEY SHOULD WEAKEN DUE TO DECENT WARMING
ALOFT ACROSS MIDDLE TN. NOT EXPECTING ANY TYPE OF SEVERE WEATHER
CHANCES UNTIL AT LEAST THIS AFTERNOON.
SPEAKING OF THIS AFTERNOON...PROGGED SOUNDINGS ACROSS SOUTHERN
MIDDLE TN INDICATE QUITE A BIT OF INSTABILITY. HOWEVER...WINDS ARE
STILL VERY WEAK AND WITH A OVERLY-MOIST SOUNDING...ANY STORM THAT
DEVELOPS THIS AFTERNOON WOULD LIKELY BE OF THE PULSE NATURE WITH
TORRENTIAL RAINFALL AND POSSIBLY ISOLATED DAMAGING WINDS. THE
BIGGER SEVERE WEATHER THREAT WILL COME OVERNIGHT INTO WEDNESDAY
MORNING...WHERE STORMS WILL DEVELOP THIS AFTERNOON ACROSS THE SRN
PLAINS AND PUSH EAST QUICKLY OVERNIGHT. THE LOW-LEVEL JET WILL
KICK INTO GEAR BETWEEN 6-12Z...AND ANY STORMS NEARING THE TN RIVER
AT THAT TIME WILL PROVIDE THE BEST CHANCE FOR SEVERE STORMS...WITH
DAMAGING WINDS BEING THE MAIN THREAT. REALLY THINK THAT HEAVY
RAINFALL AND ISOLATED DAMAGING WINDS ARE OUR BIGGEST CONCERNS
THROUGH 18Z TOMORROW...AND STORMS TOWARDS THE DAWN HOUR COULD
PROVIDE AN ADDED ISOLATED HAIL THREAT AS WELL. AT THIS TIME...THE
TORNADO THREAT SEEMS MINIMAL BUT WE CANNOT RULE IT OUT TOWARDS
MORNING WITH THE STRONGEST SHEAR IN PLACE.
FOR THE SHORT TERM...LOWERED POPS OVER ERN MIDDLE TN AND INCREASED
TEMPS EVERYWHERE...JUST A COUPLE DEGREES OVER THE WEST WHERE
CONVECTION WILL OCCUR MIDDAY-EARLY AFTERNOON. UPDATE ALREADY SENT
TO WEB. ZONE UPDATE COMING SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 321 AM CDT TUE MAY 21 2013/
SHORT TERM...
RADAR IMAGERY THIS MORNING SHOWS AN EXTENSIVE LINE OF SHOWERS AND
THUNDERSTORMS FROM THE GREAT LAKES SOUTHWARD INTO WESTERN
TENNESSEE...WITH ACTIVITY NOW APPROACHING OUR WESTERN CWA BORDER.
ALTHOUGH MCS HAS SHOWN AN OVERALL WEAKENING TREND...SATELLITE
IMAGERY SHOWS NEW UPDRAFTS DEVELOPING ALONG LEADING EDGE OF COLD
POOL WITH CLOUD TOPS COOLING. LATEST SHORT TERM MODEL GUIDANCE
SUCH AS THE 4 KM WRF...HRRR...AND NSSL WRF ALL BRING ACTIVITY INTO
OUR WESTERN ZONES IN A FEW HOURS BEFORE DIMINISHING LATER THIS
MORNING...AND THUS WILL RAISE POPS SUBSTANTIALLY OVER GUIDANCE FOR
THE PRE-FIRST AND FIRST PERIOD OF THE FORECAST. ALSO BUMPED UP
CLOUD COVER AND WENT SIGNIFICANTLY BELOW MOS GUIDANCE HIGHS FOR
TODAY DUE TO ANTICIPATED CLOUDS/PRECIP. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS THIS MORNING ALTHOUGH SOME GUSTY WINDS
MAY OCCUR. CHANGES TO THE FORECAST ARE LIKELY DEPENDING ON HOW
CURRENT ACTIVITY EVOLVES.
MODELS INDICATE A SHARP SHORTWAVE TROUGH CURRENTLY SEEN ON WATER
VAPOR IMAGERY OVER NEW MEXICO WILL SWING THROUGH THE SOUTHERN
PLAINS TODAY...THEN ACROSS THE OHIO VALLEY AND NORTHWEST PART OF
OUR FORECAST AREA TUESDAY NIGHT. EXPECTING NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP TO OUR WEST ACROSS ARKANSAS TUESDAY
AFTERNOON...THEN SPREAD INTO WESTERN TENNESSEE AND THE NORTHWEST
MID STATE TUESDAY EVENING AND ESPECIALLY AFTER MIDNIGHT TUESDAY
NIGHT. SPC HAS THE NORTHWEST PART OF THE FORECAST AREA IN A SLIGHT
RISK FOR SEVERE STORMS TUESDAY NIGHT...GENERALLY ALONG AND WEST OF
A LINE FROM WAYNESBORO TO SPRINGFIELD. APPEARS BEST CHANCE FOR ANY
SEVERE WEATHER IN OUR CWA WILL BE IN THE 03Z-12Z TIMEFRAME AS
SHORTWAVE TROUGH AXIS MOVES ACROSS...BUT NOCTURNAL TIMING MAY
REDUCE THE SEVERE POTENTIAL. FORECAST SOUNDINGS DO SHOW
SUBSTANTIAL MLCAPE AND MODERATE DEEP LAYER SHEAR TUESDAY
NIGHT...WHICH SUGGESTS POTENTIAL FOR A LOWER END THREAT OF SOME
DAMAGING WINDS OR LARGE HAIL. HOWEVER...ANY TORNADO THREAT
APPEARS VERY LOW IN OUR FORECAST AREA. MUCH BETTER CHANCES FOR
SEVERE STORMS WILL EXIST TO OUR WEST ACROSS ARKANSAS TUESDAY
AFTERNOON/EVENING. NOTE THAT MUCH OF THE CWA EAST OF I-65 WILL
REMAIN DRY DURING THIS TIME PERIOD.
AS SHORTWAVE EXITS THE REGION ON WEDNESDAY...A COLD FRONT WILL
PUSH EASTWARD ACROSS THE MID STATE WITH ADDITIONAL SHOWERS AND
STORMS ANTICIPATED THROUGH THE DAY. ACTIVITY WILL END FROM WEST TO
EAST WEDNESDAY NIGHT AS MUCH COOLER AND DRIER AIR FILTERS IN.
BELOW NORMAL TEMPERATURES ARE THEN ANTICIPATED OVER THE WEEKEND
AS NORTHWEST FLOW BUILDS IN ALOFT...WITH LOWS IN THE 40S/50S AND
HIGHS IN THE 70S. MID STATE LOOKS TO STAY IN A NORTHWEST FLOW
PATTERN THROUGH THE REMAINDER OF THE FORECAST PERIOD WITH A
GRADUAL WARMING TREND...BUT MAJOR DIFFERENCES EXIST BETWEEN THE
GFS/ECMWF NEXT WEEK REGARDING PRECIP CHANCES WITH GFS COMPLETELY
DRY BUT ECMWF SHOWING DAILY POPS. HAVE TRENDED TOWARDS THE GFS
FOR NOW BUT NOTE THAT EXTENDED FORECAST IS LOW CONFIDENCE.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AL
Hazardous weather outlook, May 21, 6:50 AM CST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
750 AM CDT TUE MAY 21 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-221300-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
750 AM CDT TUE MAY 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST
MIDDLE TENNESSEE TUESDAY INTO TUESDAY NIGHT...GENERALLY ALONG AND
WEST OF A LINE FROM WAYNESBORO TO SPRINGFIELD.
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING ACROSS THE
REGION TUESDAY NIGHT. AHEAD OF THIS TROUGH...SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE MID STATE
TODAY...WITH ADDITIONAL SHOWERS AND STORMS SPREADING INTO THE AREA
OVERNIGHT AS THE TROUGH MOVES ACROSS. SOME STORMS MAY BE STRONG
TO SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS.
LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVIER SHOWERS AND STORMS...WITH THE BIGGEST
THREAT FOR HEAVY RAINFALL AND POSSIBLE FLOODING ACROSS NORTHWEST
MIDDLE TENNESSEE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TODAY INTO
TONIGHT.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
55
In the hours before
Special weather statement, May 21, 9:20 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 AM CDT TUE MAY 21 2013
TNZ005-022>024-211600-
BENTON-HOUSTON-HUMPHREYS-STEWART-
1020 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS AND
STEWART COUNTIES...
AT 1016 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS NEAR SPRINGVILLE...MOVING
EAST AT 50 MPH.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3664 8764 3636 8759 3633 8752 3619 8757
3597 8753 3591 8770 3584 8772 3584 8782
3580 8785 3584 8795 3581 8802 3585 8805
3585 8822 3612 8821 3626 8809 3636 8810
3637 8801 3644 8807 3653 8804 3668 8807
BC11Special weather statement, May 21, 9:42 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 AM CDT TUE MAY 21 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-220000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...COOKEVILLE...
LIVINGSTON...JAMESTOWN...LOBELVILLE...CENTERVILLE...HOHENWALD...
FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...MURFREESBORO...
WOODBURY...SMITHVILLE...SPARTA...CROSSVILLE...SHELBYVILLE...
TULLAHOMA...MANCHESTER...MCMINNVILLE...ALTAMONT...SPENCER...
WAYNESBORO...LAWRENCEBURG...PULASKI
1042 AM CDT TUE MAY 21 2013
...TORRENTIAL RAIN AND STRONG TO SEVERE STORMS POSSIBLE...
AREAS OF THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE MID
MISSISSIPPI VALLEY AREA AND THE SOUTHERN PLAINS. ONE OF THESE
THUNDERSTORM COMPLEXES WILL MOVE INTO MIDDLE TENNESSEE FROM LATE
MORNING THROUGH THE AFTERNOON HOURS. THE MAIN THREATS WITH THESE
STORMS WILL BE TORRENTIAL RAINFALL AND WIND GUSTS TO 45MPH.
SCATTERED STORMS WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING...AND AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT.
HOWEVER...THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE
MAINLY TOWARDS DAWN WEDNESDAY AS SEVERE STORMS DEVELOP OVER THE
SOUTHERN PLAINS THIS AFTERNOON AND MARCH EASTWARD OVERNIGHT. A
LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO APPROACH MIDDLE
TENNESSEE VERY LATE TONIGHT INTO THE EARLY MORNING HOURS ON
WEDNESDAY...WITH STRONG WINDS AND TORRENTIAL RAINFALL BEING THE
MAIN THREATS. ISOLATED LARGE HAIL CANNOT BE RULED OUT...AND AT
THIS TIME...A TORNADO THREAT LOOKS VERY LOW. IT SHOULD BE
EMPHASIZED THAT ANY THUNDERSTORMS THAT AFFECT MIDDLE TENNESSEE
TODAY...TONIGHT AND WEDNESDAY WILL NOT NEARLY BE AS SIGNIFICANT AS
WHAT OCCURRED YESTERDAY IN OKLAHOMA.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN ROUGHLY 3AM AND
8AM NEAR THE TENNESSEE RIVER...WITH STORMS WEAKENING AS THEY MOVE
FURTHER EAST. A THREAT FOR STRONG STORMS WILL STILL EXIST
THROUGHOUT THE DAY WEDNESDAY BEFORE THE STORM SYSTEM PUSHES
THROUGH THE REGION.
AL
Special weather statement, May 21, 10:01 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 AM CDT TUE MAY 21 2013
TNZ022>026-056-057-211645-
BENTON-CHEATHAM-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-PERRY-
1101 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HICKMAN...HOUSTON...HUMPHREYS AND PERRY COUNTIES...
AT 1058 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TENNESSEE
RIDGE TO HURRICANE MILLS TO 12 MILES NORTHEAST OF PARSONS...MOVING
EAST AT 50 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3612 8822 3626 8809 3637 8809 3633 8780
3637 8771 3637 8766 3637 8760 3634 8758
3631 8730 3639 8722 3588 8728 3567 8752
3567 8802 3572 8804 3581 8798 3581 8802
3585 8805 3585 8822
BC11Special weather statement, May 21, 10:21 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1121 AM CDT TUE MAY 21 2013
TNZ056>058-093-211700-
HICKMAN-LEWIS-PERRY-WAYNE-
1121 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...PERRY AND WAYNE
COUNTIES...
AT 1117 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES
SOUTH OF HURRICANE MILLS TO 11 MILES SOUTHEAST OF DECATURVILLE TO
WALNUT GROVE...MOVING EAST AT 40 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3500 8798 3529 8799 3530 8802 3539 8803
3541 8798 3545 8805 3550 8798 3561 8804
3570 8803 3572 8732 3568 8731 3559 8736
3554 8729 3546 8728 3545 8729 3546 8745
3542 8745 3539 8757 3504 8758 3500 8761
11Special weather statement, May 21, 10:43 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1143 AM CDT TUE MAY 21 2013
TNZ006-007-025-026-211730-
CHEATHAM-DICKSON-MONTGOMERY-ROBERTSON-
1143 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DICKSON...MONTGOMERY
AND ROBERTSON COUNTIES...
AT 1140 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES
NORTHWEST OF ASHLAND CITY TO 7 MILES SOUTHEAST OF MCEWEN...MOVING
NORTHEAST AT 40 MPH.
SMALL HAIL...HEAVY RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3624 8703 3605 8714 3605 8718 3597 8720
3596 8721 3596 8728 3599 8753 3601 8755
3610 8754 3665 8716 3665 8682
BCSpecial weather statement, May 21, 10:55 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1155 AM CDT TUE MAY 21 2013
TNZ056>058-093-211745-
HICKMAN-LEWIS-PERRY-WAYNE-
1155 AM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS...PERRY AND WAYNE
COUNTIES...
AT 1152 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTERVILLE
TO 9 MILES WEST OF HOHENWALD TO OLIVE HILL...MOVING EAST AT 25 MPH.
SMALL HAIL...HEAVY RAINFALL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3546 8805 3550 8798 3559 8803 3569 8796
3584 8772 3592 8767 3595 8756 3599 8753
3596 8721 3573 8723 3561 8736 3554 8729
3545 8729 3546 8745 3542 8745 3539 8757
3534 8758 3521 8798 3539 8803 3541 8798
11Event by event
25 thunderstorm wind, 5 hail, 1 lightning. Local standard time, as filed.
Hail, Hickman
- When
- May 21, 10:57 AM CST to 11:04 AM CST
- Where
- Hickman County, 2.32 mi N of Aetna
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.684, -87.519
Hickman County Emergency Management reported three-quarter inch hail falling seven miles south-southwest of Centerville.
Thunderstorm Wind, Davidson
- When
- May 21, 11:20 AM CST to 11:33 AM CST
- Where
- Davidson County, Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.170, -86.780
The Davidson County Emergency Manager reported over 25 different tree down or power lines down reports across Metro Nashville.
Thunderstorm Wind, Williamson
- When
- May 21, 11:24 AM CST to 11:38 AM CST
- Where
- Williamson County, Franklin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 35.920, -86.900
A Twitter report was received reporting trees and powerlines down along a few roads in Franklin.
Thunderstorm Wind, Wilson
- When
- May 21, 11:47 AM CST to 11:57 AM CST
- Where
- Wilson County, 1.11 mi E of Silver Bottom
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 36.230, -86.500
A report came via Twitter of trees and power lines down along Saddle Wood Drive in Mount Juliet due to gust front winds.
Thunderstorm Wind, Wilson
- When
- May 21, 11:47 AM CST to 11:57 AM CST
- Where
- Wilson County, Mt Juliet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 36.200, -86.520
A report was received via Amateur Radio of shingles blown off a home in Mount Juliet from gust front winds.
Thunderstorm Wind, Sumner
- When
- May 21, 11:52 AM CST to 12:02 PM CST
- Where
- Sumner County, 1.03 mi SE of Cedar Grove
- Measured
- 60 kt (69 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 36.339, -86.437
Severe gust front winds caused a large road construction crane to collapse onto a car that was driving on the highway 109 bridge over the Cumberland River about 2 miles south of Gallatin. The car had two occupants. One was hospitalized with minor injuries. The other was uninjured.
Hail, Rutherford
- When
- May 21, 12:05 PM CST to 12:10 PM CST
- Where
- Rutherford County, Smyrna Arpt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.000, -86.520
Amateur Radio operator reported nickel sized hail at the Smyrna Airport (KMQY).
Thunderstorm Wind, Rutherford
- When
- May 21, 12:09 PM CST
- Where
- Rutherford County, Smyrna Arpt
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.000, -86.520
The ASOS at the Smyrna Airport (KMQY) measured a wind gust of 76 mph.
Hail, Wilson
- When
- May 21, 12:09 PM CST to 12:20 PM CST
- Where
- Wilson County, 3 mi N of Lebanon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.263, -86.300
A trained spotter reported quarter sized hail three miles north of Lebanon.
Thunderstorm Wind, Smith
- When
- May 21, 12:15 PM CST to 12:52 PM CST
- Where
- Smith County, Carthage
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 36.250, -85.930
A report was received via 911 dispatch of trees down across Smith county.
Thunderstorm Wind, Smith
- When
- May 21, 12:33 PM CST to 12:43 PM CST
- Where
- Smith County, Carthage
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.250, -85.930
A trained spotter reported multiple trees down across the city of Carthage.
Thunderstorm Wind, Jackson
- When
- May 21, 12:43 PM CST to 1:20 PM CST
- Where
- Jackson County, Gainesboro
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.350, -85.650
Local police reported trees downed across Jackson county. Power was also reported out across half the county.
Hail, Bedford
- When
- May 21, 12:48 PM CST to 12:58 PM CST
- Where
- Bedford County, 2 mi N of Shelbyville
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.509, -86.470
An amateur radio operator reported dime to nickel sized hail falling two miles north of the city of Shelbyville.
Thunderstorm Wind, Clay
- When
- May 21, 12:48 PM CST to 1:44 PM CST
- Where
- Clay County, Celina
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -85.500
Several trees were reported down across the county with multiple power outages.
Thunderstorm Wind, Putnam
- When
- May 21, 12:57 PM CST to 1:12 PM CST
- Where
- Putnam County, 0.58 mi ENE of Double Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.173, -85.590
A roof was blown off a house on Plunk Whitson Road in the Double Springs community.
Thunderstorm Wind, Putnam
- When
- May 21, 12:57 PM CST to 1:12 PM CST
- Where
- Putnam County, 0.26 mi W of Double Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.170, -85.605
A roof was blown off of a barn at the intersection of West Gate Road and Highway 70.
Thunderstorm Wind, Putnam
- When
- May 21, 12:57 PM CST to 1:12 PM CST
- Where
- Putnam County, 3.55 mi WNW of Cookeville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.220, -85.539
Trees were reported down near the intersection of Knights Chapel Road and Shipley Road in northwest of Cookeville.
Thunderstorm Wind, Jackson
- When
- May 21, 1:02 PM CST to 1:12 PM CST
- Where
- Jackson County, 2.13 mi WSW of Old Antioch
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.409, -85.566
A roof was reportedly blown off a house on Sugar Creek Road.
Lightning, Clay
- When
- May 21, 1:16 PM CST
- Where
- Clay County, Celina
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -85.500
Lightning struck a home in Celina causing damage. Type of damage was not specifically stated.
Thunderstorm Wind, Overton
- When
- May 21, 1:20 PM CST to 1:30 PM CST
- Where
- Overton County, 7 mi WNW of Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.419, -85.436
The public reported a tree falling on a house seven miles west-northwest of Livingston due to winds estimated over 50 mph.
Thunderstorm Wind, White
- When
- May 21, 1:22 PM CST to 1:32 PM CST
- Where
- White County, 3.2 mi NW of Sparta White Co Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.083, -85.570
An amateur radio operator reported winds in excess of 60 mph near the Sparta Airport. Tree limbs were also reported downed.
Hail, Overton
- When
- May 21, 1:23 PM CST to 1:28 PM CST
- Where
- Overton County, Muddy Pond
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.220, -85.100
Nickel sized hail reported near Muddy Pond by the public.
Thunderstorm Wind, Putnam
- When
- May 21, 1:24 PM CST to 1:34 PM CST
- Where
- Putnam County, 2.19 mi WNW of Poplar Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.166, -85.454
Trees were reported downed near Dry Valley Road and Buck Mountain Road.
Thunderstorm Wind, Putnam
- When
- May 21, 1:25 PM CST to 1:35 PM CST
- Where
- Putnam County, 2.24 mi NW of Cookeville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 36.223, -85.508
A Twitter report of trees down was reported near the intersection of Dobson Branch Road and Bartlett Road in Cookeville.
Thunderstorm Wind, Overton
- When
- May 21, 1:25 PM CST to 1:35 PM CST
- Where
- Overton County, Hilham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.420, -85.430
A trained spotter reported a tree falling on a house on Old Union Road in the town of Hilham.
Thunderstorm Wind, Pickett
- When
- May 21, 1:41 PM CST to 1:56 PM CST
- Where
- Pickett County, Byrdstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.570, -85.130
A trained spotter reported a tree down on a house on Main Street in Byrdstown. Power outages were also reported in the city.
Thunderstorm Wind, Fentress
- When
- May 21, 1:59 PM CST to 2:09 PM CST
- Where
- Fentress County, 1.34 mi W of Armathwaite
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.379, -84.794
A trained spotter reported a large tree blocking traffic on Mount Helen Road east of Allardt. The tree caused an accident but there were no injuries.
Thunderstorm Wind, Fentress
- When
- May 21, 2:00 PM CST to 2:10 PM CST
- Where
- Fentress County, Grimsley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.270, -84.980
The county emergency manager reported numerous trees down. A carport was damaged as well due to the winds.
Thunderstorm Wind, Perry
- When
- May 21, 7:52 PM CST to 8:02 PM CST
- Where
- Perry County, 1.31 mi SSE of Linden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.603, -87.841
The Sheriff's Department in Perry county reported a tree down on Old Linden Highway near Linden.
Thunderstorm Wind, Davidson
- When
- May 21, 9:03 PM CST to 9:13 PM CST
- Where
- Davidson County, 0.81 mi NW of West Meade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.127, -86.932
Local law enforcement reported downed power lines on Gower Road in West Nashville.
Thunderstorm Wind, Davidson
- When
- May 21, 9:05 PM CST to 9:15 PM CST
- Where
- Davidson County, 0.55 mi ENE of Vaughns Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.074, -86.871
A tree and power line were reported down by local broadcast media on Page Road in Belle Meade.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 20131 death · $60,000 · 1 in hail · 27 events
- Hail and Damaging Winds in Texas, May 21, 2013$876,000 · 1.25 in hail · 36 events
- Flash Flooding and Hail in Mississippi, May 21, 2013$1.1 million · 1 in hail · 7 events
- Flooding in Iowa, May 21 to 26, 2013$1.0 million · 3 events
- Tornadoes and Damaging Winds in Indiana, May 21, 2013$230,000 · EF0 · 31 events
- Damaging Winds in Mississippi, May 21, 2013$220,000 · 60 kt wind · 18 events
- Hail and Damaging Winds in New York, May 21, 2013$84,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in New York, May 21, 2013$163,000 · 2 in hail · 21 events
- Flash Flooding and Hail in Tennessee, May 21, 2013$81,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Kentucky, May 21, 2013$2,000 · 1 in hail · 54 events
- Damaging Winds in Louisiana, May 21, 2013$45,000 · 55 kt wind · 21 events
- Damaging Winds in Arkansas, May 21, 2013$94,000 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454114, 454118, 454121, 454142, 454143, 454145, 454146, 454148, 454150, 454158, 454151, 454320, 454153, 454310, 454302, 454303, 454305, 454321, 454311, 454312, 454314, 454316, 454318, 454319, 454322, 454307, 454323, 454324, 454325, 454945, 454949.